Marker Ink Post Date: Jan. 2014
This information is applicable for small, unintentional ingestions only. If the child ingested more than one mouthful, is having symptoms, or if you are not positive of the exact substance or amount ingested, call your local Poison Center immediately 1-800-222-1222 to speak to a nurse, pharmacist or physician for recommendations specific to your situation. The call is free and confidential.
Toxicity Level: Minimally toxic
Also Known As: Gel pen, permanent marker, dry erase board marker and highlighter. Computer printer cartridges and stamp-pad inks usually contain a larger amount of ink and/or additional ingredients—call 1-800-222-1222 if someone/you have been exposured to computer printer cartridges or stamp-pad ink.
What It Is: Inks contain dyes, some alcohols and a chemical called glycol or glycol ether. Glycols and glycol ethers can be toxic in larger amounts, but the quantity in a pen or marker is very small, to the point of being insignificant.
Toxicity: The main issue is usually the cosmetic staining of the skin or tongue, which may last for several days. Ink can also cause mild stomach upset.
Possible Symptoms of Overdose/Poisoning: Stained skin, mild stomach upset possible but unlikely
You should be concerned if your child experiences these symptoms: ingestion of some ink from a pen or marker is not expected to cause symptoms (other than staining). Call your local Poison Center right away at 1-800-222-1222.
What You Should Do: If the child ingested ink and is not having any symptoms, give a few sips of water and observe for the symptoms described above. If your child is having any symptoms, call 1-800-222-1222. For ink on skin, do not attempt to use chemicals or harsh cleaning products to remove an ink stain from the skin; the stain will not cause any problems but harsh scrubbing or cleaning chemicals can harm the skin. The stain will wear off within several days.
If your child has gotten this substance in their eyes, please view our Eye Exposure information.
If you have any further questions about this substance, or if your child is experiencing any symptoms, call the poison center experts who are available 24/7 via the free, confidential helpline: 1-800-222-1222. Don’t guess, be sure!
Your feedback is important to maintain this resource. Please take 1 minute to complete the survey:
← Browse other topics